Allergies: What A Pain!

agwpnWinter’s here. So are the coughs, headaches, sore throats, and sneezing caused by the most common diseases at this time of year–colds and the flu. Colds can strike any time of year, but the flu, which can be more severe, usually occurs between Thanksgiving and Easter. Millions of Americans suffer bouts of flu every year. Adults get about two colds a year, but young people average six or more a year.

The miserable symptoms of colds and flu are familiar to most of us. Both colds and flu usually start with a scratchy, sore throat. After a day or two, colds develop into sneezing, a runny nose, and tiredness. Coughs sometimes come next. Luckily, the worst of most colds is over after four or five days.

The flu lasts longer, from seven to 10 days. Within two days after a sore throat appears, other flu symptoms develop: a stuffy nose, a dry cough, muscle aches and pains, chills, and headaches. Someone with the flu is more likely to have a higher fever than someone with a cold. A feeling of weakness from a particularly nasty flu can continue for days or even weeks after other symptoms subside.

The Choices for Relief

Many people seek relief from their cold and flu symptoms by turning to over-the-counter (OTC) medications, or nonprescription drugs. OTCs are heavily advertised and prominently displayed in many stores, including drugstores, supermarkets, and convenience stores. Most nonprescription cough or cold drugs contain a combination of some or all of these ingredients:

* Antihistamines–relieve runny nose and sneezing

* Decongestants–relieve a stuffy nose

* Cough suppressants–stop coughing

* Cough expectorants–help thin mucus so it can be coughed up

What over-the-counter drug should you use? That choice depends on the specific symptoms, whether you have other medical conditions, and the chances of side effects. A look at the main ingredients in most of these medicines may help.

When you have the flu, your body produces histamines, which cause itching, sneezing, and a runny nose and watery eyes. Antihistamines temporarily block the action of histamine on the nasal passages. This clears up congestion in your nasal passages.

Decongestants constrict the enlarged blood vessels in your nose. This reduces the pressure in the ear canals and nasal passages, so you breathe easier. These medicines are available in these forms: pills, liquids, or nasal sprays and drops. Sprays or drops work best for the stuffiness of a cold. That’s because they tend to stay in the nasal passages. A decongestant taken by mouth travels to all parts of your body, which may increase the risk of side effects.

Decongestants are often combined with antihistamines in cold remedies. The two together reduce itching, sneezing, and swelling to clear the breathing passages. Antihistamines are useless when you have a cold, since you aren’t producing histamines then.

Most cough suppressants work by inhibiting nerve transmissions from the cough center of the brain to the throat. Cough suppressant choices include pills and syrups. Throat lozenges or sprays decrease the irritation in the throat. Some contain a local anesthetic that numbs the throat. Sometimes when you have a cold or flu, postnasal drip leads to coughing. That’s when you try to sleep and the mucus drips onto the back of the throat, which causes you to cough. An oral decongestant can help stop postnasal drip.

Check the Label

OTC drugs for colds, coughs, and flu are usually safe to take. Antihistamines, however, can cause sleepiness and often interact with other drugs, especially alcohol. People taking them are advised to be cautious when driving or doing things that require a lot of concentration. In addition, antihistamines can sometimes leave your nose feeling painfully dry.

Antihistamines that don’t cause drowsiness are available only by prescription. These drugs tend to cause side effects when used in combination with certain medications.

The OTC drug label will warn people not to use antihistamines if they have asthma, glaucoma, emphysema, or other lung diseases or problems, unless directed by their doctor. Decongestants should not be taken if someone has high blood pressure, heart disease, diabetes, or thyroid disease–unless directed by a doctor.

Side Effects

Side effects may occur when you’re taking any kind of medication. Side effects to watch for with decongestants are raised blood pressure, trembling, increased heartbeat, and nervousness. Don’t use more than the recommended dosage. Topical decongestants should not be used for more than three days. That’s because decongestant nasal sprays and drops can cause what doctors call a rebound effect. This means that the medication itself causes these symptoms. If decongestants are used for too many days or too often, the effectiveness of each dose wears off faster and faster. The blood vessels actually enlarge and produce more congestion and more coughing.

In addition to drying out your nose and causing drowsiness, antihistamines may make you dizzy. If you take a combination OTC drug with an antihistamine and a decongestant, watch for these side effects: drowsiness, dizziness, irritability, nervousness, and dry nose or mouth.

Using Medicines Wisely

When you’re suffering with a cold or flu, it’s tempting to take extra OTC medications to help you feel better. Don’t.

All drugs, including OTCs, have side effects. Follow the dosage recommendations on the label. Choose an OTC drug that focuses on just one symptom. It’s cheaper, safer, and more effective to take one specific medication for each symptom as it appears. With combination medicines, you’re often paying for and using drugs you don’t need.

Some combination OTC drugs for colds, coughs, and flu contain aspirin or acetaminophen. These reduce fever, minor aches and pains, and headaches. But read the label. Teens and children should not take any drug containing aspirin (also called acetylsalicylic acid) or salicylates when they have flu symptoms. Salicylates are aspirin’s chemical cousins. They appear in antidiarrheal products and antacids. The danger is developing Reye’s syndrome, a rare but life-threatening condition. To combat a fever or get rid of a headache, young people should use a nonaspirin drug.

There is no drug that will cure a cold or the flu, or help your body fight off these diseases. Even though cold and flu miseries can’t be cured, they can be treated, and that’s nothing to sneeze or cough at!

Antihistamines Allergies

Some of the 50 million American allergy sufferers–one out of five of us–think they have a cold when they’re actually suffering from allergies. After all, the symptoms are the same: an itchy throat, stuffy nose, and sneezing. But three things distinguish allergies from colds or flus:

* Allergies cause an itchy throat and eyes. Itching may not accompany colds or flus.

* Both colds and flus sometimes cause fevers; allergies don’t.

* Many allergies often occur at the same time every year as a response to certain normally harmless substances such as mold, pollen, or dust. These types of allergies often last longer than a week.

Allergies to molds and dust usually worsen in winter, when closed windows reduce fresh-air circulation.

Allergies fire up because of an overactive immune system that reacts to normally harmless substances in an attempt to keep the body safe. The body releases chemicals called histamines, which cause red and teary eyes, sneezing, and dripping nose. For most people with mild allergic symptoms, OTC anthistamines are often enough to bring relief. Antihistamines work best to alleviate itching and sneezing caused by allergies.

Leave a Reply

Your email address will not be published. Required fields are marked *